Giving Medicine To Young Children? Getting The Dose Right Is Tricky
PHOTO: If you fear your child may have taken or received too much medicine, call the national poison control hotline at 1-800-222-1222. CREDIT: Meredith Rizzo/NPR
BY PATTI NEIGHMOND, NPR
It’s the middle of the night and you wake up to the disturbing sound of your little one crying and sniffling with a cold, sore throat or fever. And, if you’re like many parents, you reach into the medicine cabinet, seeking some relief.
But giving medication — and getting the dose right — can be more challenging than you might think. Jesse and Shannan Ridall live in Palmyra, Pa., with their three young children. Jesse says the lined markings on dosing devices of children’s medicine can be confusing, especially when they show both teaspoons and milliliters.
“If you’re not careful, or there’s not a lot of light, it can be hard to read them,” he says. “I know there were a couple of times when I had to take some of the medication out of the syringe because it was too much and I was looking at the wrong side.”
The Ridalls take their children to the General Pediatric Clinic at Penn State Children’s Hospital, where Dr. Ian Paul is chief of the division of academic general pediatrics. Paul says things can get even more complicated with certain medications because sometimes the markings on the dosing device don’t match the instructions on the label. That’s why, when he prescribes medicine, he verbally repeats the size of the dose several times, often asking the parent to repeat it back to him.
Even so, a recent industry-sponsored survey suggests most parents aren’t as vigilant as they need to be when it comes to measuring, says Anita Brikman, executive director of the Consumer Healthcare Products Association Educational Foundation. CHPA is the trade association for makers of over-the-counter medicine.
In May 2018, CHPA published findings of its nationwide online survey of about 1,400 parents of children ages 4 to 6. According to Brikman, “We wanted to know how parents perceive the importance of safe dosing.”
Nearly 1 in 4 parents surveyed did not believe over-the-counter medication was strong enough to require precise dosing. (It is.) And 1 in 5 parents said they believe that using a household spoon is OK for measuring medicines. (It is not.)
Those results are worrisome, Brikman says.
The side effects of too much medicine can vary, she says, but “the scary thing is that sometimes those symptoms can be very similar to the symptoms of the illness itself — such as sleepiness or lethargy.”
If you’re concerned you may have inadvertently overdosed a child, consult with your health care provider or call the local Poison Control Center. There are 55 poison control centers across the U.S., and all can be reached by calling the same hotline number: 1-800-222-1222.
A medical professional on the other end of that call can help you quickly figure out how much medicine the child got over what time period, whether that was too much and what to do next.
To help avoid such problems, try these tips:
- No kitchen spoons. Household spoons are for soup, not medication. “The household spoon can come in all shapes and sizes and is NOT an accurate dosing device for medicine,” says Brikman. Always use the dosing device that comes with the medication.
- Read the label. Often instructions will recommend doses based on age and weight. Go with the weight, says Paul. It’s more accurate.
- Store medication “up and away” from the child. This is especially key during the middle of the night, when a parent might be tempted to leave medicine on a countertop for ease and convenience.
- Don’t mix meds. Carefully read the ingredient list on the label to make sure you’re not accidentally doubling a dose. “Parents should never give more than one medicine that includes the same active ingredient,” says Brikman. For example, acetaminophen (one brand name is Tylenol) can be helpful for easing pain and reducing fever but is also an ingredient in combination medications that are marketed to control a range of cold symptoms. The American Academy of Pediatrics actively discourages the use of over-the-counter cold medicine in children under age 4.
- Ask for a syringe. A syringe is more accurate than a plastic dosing cup, Paul says, and should be considered the gold standard for measurement, though cups are more often included with over-the-counter products. And, according to a recent government study, the odds of making an error are four times greater when using a cup. If the medicine doesn’t come with a syringe, ask your pharmacist for one.
- Think twice about cough syrup. No over-the-counter cough syrups have been shown to effectively suppress cough, Paul notes. And medicines containing codeine or other opiates can have serious side effects; the Food and Drug Administration discourages their use in children and teens. For children who are at least 12 months old, you might instead try a spoonful of honey to ease a cough, says Paul. He found honey was useful in suppressing the nighttime coughof a cold in the kids ages 2 years old to 18 years old that he studied.
- Take extra care with the youngest patients. Paul says the most common medication given to children age 2 and under is acetaminophen, which is recommended for fever and pain for all children over age 3 months. It’s generally accepted as safe and effective at prescribed doses. Yet the label does not indicate a specific dose for children under 2 years old. And a spokesperson for Johnson and Johnson, the makers of Tylenol, reports in an email that the company officials “have strongly urged the FDA to allow the addition of dosing directions for children under 2 years of age on the OTC label of pediatric acetaminophen medicines.”
The lack of precise dosing on label instructions for kids under 2 is “a shame,” Paul says, because these are the children who are most vulnerable to side effects. Ask your pediatrician before giving a baby a painkiller.
Copyright 2019 NPR. To see more, visit npr.org